South Dakota, 2021

High Wind in South Dakota, November 16 to 17, 2021

November 16 to 17, 2021 · NWS UNR · 11 events in 9 counties and zones

The passage of a strong cold front brought a prolonged period of gusty winds over two days. On the 16th, the strongest winds, gusting to around 60 mph, occurred over Harding and Butte Counties.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

The passage of a strong cold front brought a prolonged period of gusty winds over two days. On the 16th, the strongest winds, gusting to around 60 mph, occurred over Harding and Butte Counties. The stronger winds were more widespread on the 17th when wind gusts to 65 mph were recorded over much of the northwestern and west central South Dakota plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 16, 4:37 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Nov 16, 4:37 AM MST, 4 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
437 AM MST Tue Nov 16 2021

.DISCUSSION...(Today Through Monday)
Issued at 152 AM MST Tue Nov 16 2021

Progressive/active NW flow will continue over the region
supporting a windy pattern through much of the period. Rapidly
deepening sfc low continues to push east across southern MB this
morning. Ongoing pressure falls and standing mountain wave
processes has allowed for downslope winds to ensue in the eastern
and northern BH foothills with gusts to around 50 mph expected
through mid morning there. Aforementioned sfc low will shift east
and support a strong cold front into the area later this morning,
with strong NW winds developing in NW SD, with warning level winds
expected through Wed there. However, fcst models have backed off
on the southward extent of warning level wind speeds over west
central and SW SD today as the strongest flow aloft will not time
with peak CAA and pressure rises outside of NW SD. Still expecting
breezy winds today, but not warning levels along and south of
I90. Decided to push off high wind warning on the plains east of
the BH until Wed, opting for a wind adv there instead. Extended
current foothills wind adv through today and added Haakon county.
Extremely dry ll profiles with the main lobe of forcing north of
the area will preclude precip with this system, hence no pops are
in the forecast the next 2 days. Sfc low will shift east overnight
with increasing flow aloft. This will support continued windy
conds Wed with warning level winds continuing across NW and west
central SD. Buffr and BL wind progs indicate the strongest winds
will occur Wed, with high end adv to warning level winds expected
over much of the SD plains. Much colder conds on track for Wed
with many places not making it out of the 30s. Winds will decrease
Wed night, with cold overnight lows in the teens and 20s. Highly
progressive flow will then support temp moderation after Wed with
50s and maybe a few 60s in the lee of the BH returning by Friday.
Another clipper type system looks likely this weekend per
continued model trends. However, the timing, strength, track, and
resultant CAA continues to vary between models and runs. One thing
that does look certain is little to no precip is expected outside
perhaps NE WY and the northern BH into early next week.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 437 AM MST Tue Nov 16 2021

VFR conditions are expected through the period. Gusty west to
southwest winds up to 40 kts will persist across much of northeast
WY into parts of the Black Hills early this morning, ahead of an
approaching cold front. Low level wind shear will continue over
parts of the Black Hills area early this morning, including at
KRAP. The strong cold front will quickly push through the area
later this morning and afternoon, with gusty northwesterly winds
developing. The strongest winds will be over northwest SD late
this morning into the early evening, with gusts to over 50 kts
expected. Elsewhere, winds will gust 30 to 45 kts behind the front
later today. Winds will decrease some tonight, but it will remain
breezy to windy across much of the area.

&&

.FIRE WEATHER...
Issued At 152 AM MST Tue Nov 16 2021

A strong cold front will move through the region today. Winds
will shift NW and increase late this morning, with widespread
gusts over 40 mph expected, strongest on the NW SD plains where
gusts over 60 mph are expected. Very dry airmass behind the front
will allow rh’s to drop in the 15-25% range on most of the SD
plains and will support critical fire weather conditions when
combined with the strong winds and dry fuels,

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
     MST /6 PM CST/ this afternoon for SDZ322>334.

     High Wind Warning from 9 AM this morning to 5 PM MST Wednesday
     for SDZ001-002-012>014.

     Wind Advisory from 11 AM this morning to 8 PM MST this evening
     for SDZ031-032-073.

     High Wind Warning from 8 AM to 5 PM MST Wednesday for SDZ031-073.

     Wind Advisory until 8 PM MST this evening for SDZ025-026-072.

     Wind Advisory until 9 AM MST this morning for SDZ074.

WY...     High Wind Warning from 9 AM this morning to 5 PM MST Wednesday
     for WYZ071.

&&

DISCUSSION...JC
AVIATION...26
FIRE WEATHER...JC
Hazardous weather outlook, Nov 16, 5:44 AM MST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
544 AM MST Tue Nov 16 2021

SDZ024-028-029-WYZ054>058-171400-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-
544 AM MST Tue Nov 16 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Gusty southwesterly winds to 45 mph will persist early this
morning before a strong cold front brings northwesterly winds
gusting to 40 to 50 mph late this morning through early this
evening. Winds will decrease some overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds will redevelop across much of the area on Wednesday,
with gusts to around 50 mph expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-WYZ071-171400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northeastern Crook-
544 AM MST Tue Nov 16 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

A cold front will cross the region today, bringing strong
northwesterly winds to the area. Gusts to over 60 mph are expected
in some areas over northwest South Dakota from late this morning
into this evening. Winds will decrease some tonight.

The strong winds and low humidity this afternoon will produce
critical or near critical fire weather conditions. The grassland
fire danger will be extreme today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds will increase again by late Wednesday morning, with gusts to
over 60 mph expected. Winds will finally diminish Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025>027-030>032-041>044-046-047-049-072>074-171400-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
544 AM MST Tue Nov 16 2021 /644 AM CST Tue Nov 16 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A cold front will cross the region today, bringing very gusty
northwesterly winds to the area. Gusts of 35 to over 50 mph are
expected at times over much of the area today. Winds will
decrease some tonight.

The gusty winds and low humidity this afternoon will produce
critical or near critical fire weather conditions in most areas.
The grassland fire danger will be very high to extreme today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds will increase again by late Wednesday morning, with gusts of
45 to over 60 mph expected, strongest from the west central to
south central South Dakota plains. Winds will finally diminish
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Nov 16, 3:04 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 AM MST TUE NOV 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     NON-TSTM WND GST 3 SE DWTN SPEARFISH     44.46N 103.82W
11/16/2021  M54 MPH          LAWRENCE           SD   MESONET

0253 AM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
11/16/2021  M53 MPH          CAMPBELL           WY   ASOS

&&

JC
Local storm report, Nov 16, 4:04 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 AM MST TUE NOV 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     NON-TSTM WND GST 1 E LEAD                44.35N 103.75W
11/16/2021  M50 MPH          LAWRENCE           SD   MESONET

0400 AM     NON-TSTM WND GST 4 S DWTN RAPID CITY     44.02N 103.24W
11/16/2021  M51 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

JC
Local storm report, Nov 16, 5:05 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 AM MST TUE NOV 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     NON-TSTM WND GST 2 SSW CUSTER            43.73N 103.62W
11/16/2021  M55 MPH          CUSTER             SD   ASOS

0450 AM     NON-TSTM WND GST 4 S DWTN RAPID CITY     44.02N 103.24W
11/16/2021  M52 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

JC
Local storm report, Nov 16, 6:03 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 AM MST TUE NOV 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     NON-TSTM WND GST 4 S DWTN RAPID CITY     44.02N 103.24W
11/16/2021  M53 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

JC
Local storm report, Nov 16, 8:33 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 AM MST TUE NOV 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 AM     NON-TSTM WND GST PRINGLE                 43.61N 103.59W
11/16/2021  M59 MPH          CUSTER             SD   MESONET

0756 AM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
11/16/2021  M52 MPH          HARDING            SD   ASOS

&&

EAGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Harding

When
November 16, 9:00 AM MST to 3:00 PM MST
Where
Harding forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Butte

When
November 16, 11:00 AM MST to 1:00 PM MST
Where
Butte forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Harding

When
November 16, 11:00 PM MST to November 17, 3:00 PM MST
Where
Harding forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
November 17, 10:00 AM MST to 3:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
November 17, 10:00 AM MST to 3:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Haakon

When
November 17, 10:00 AM MST to 12:00 PM MST
Where
Haakon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Jackson

When
November 17, 10:00 AM MST to 3:00 PM MST
Where
Jackson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Butte

When
November 17, 11:00 AM MST to 3:00 PM MST
Where
Butte forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
November 17, 11:00 AM MST to 4:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Perkins

When
November 17, 12:00 PM MST to 2:00 PM MST
Where
Perkins forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
November 17, 1:00 PM MST to 3:00 PM MST
Where
Ziebach forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988253, 988261, 988254, 988264, 988280, 988281, 988282, 988263, 988283, 988258, 988279.